Drug Alert: purple heroin in Espanola and areaIssued: Friday, July 6, 2018
Public Health Sudbury & Districts, on behalf of the LaCloche Foothills Community Drug Strategy, is warning the public that the distribution of “purple heroin” has been suspected throughout Espanola and surrounding areas. “Purple heroin” in other communities has been confirmed to be heroin mixed with fentanyl or carfentanil and can also be sold under the name “purple” or “purp.”
Carfentanil is an opioid that is used by veterinarians for very large animals like elephants. Carfentanil is 100 times stronger than fentanyl. An amount the size of a grain of salt, or 20 micrograms could be fatal to a person.
This is a health and safety alert and does not provide an update on the status of any ongoing police investigations.
Overdose symptoms include:
- blue lips or nails
- dizziness and confusion
- can’t be woken up
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- drowsiness or difficulty staying awake
If you are using drugs, please do so safely:
- Have naloxone (NARCAN®) ready.
- Use with other people, but NOT at the exact same time. Never use drugs alone.
- Start with smaller amounts than usual.
- An overdose occurs quickly.
- Call 911 if you suspect the person is overdosing.
- Stay with the person until help arrives.
For a free naloxone kit, contact Public Health Sudbury & Districts or ask your local pharmacist.
Fentanyl is a powerful synthetic opioid pain reliever that is similar to morphine and is estimated to be 50 to 100 times stronger.
- It is a toxic synthetic opioid which is sometimes mixed into street drugs.
- It is not intended for human consumption.
- It has been used in tablets that look like prescription drugs.
- It has no smell or taste and you can’t see it.
- You may not know that your drug is laced with carfentanil.
- It comes in many forms: powder, pill, liquid and blotter.